Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 8, 2021Hodgeman County, Kansas

NWS Dodge City, KS issued this special weather statement at May 8, 2021, 5:37 PM CDT for Hodgeman County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2021, 5:37 PM CDT (22:37 UTC)
Expired
May 8, 2021, 6:00 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 48 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-649 J/kg
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WWUS83 KDDC 082237
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
537 PM CDT Sat May 8 2021
 
KSZ045-064-082300-
Hodgeman KS-Ness KS-
537 PM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS AND
NORTHEASTERN HODGEMAN COUNTIES UNTIL 600 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Jetmore, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Gray, Jetmore and Hanston. 

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern and west central Kansas.

LAT...LON 3805 9993 3823 10004 3843 9976 3814 9959
TIME...MOT...LOC 2237Z 242DEG 25KT 3819 9991 

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 8, 3:24 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 8, 3:24 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
324 PM CDT Sat May 8 2021

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 312 PM CDT Sat May 8 2021

Key Messages...Strong to severe thunderstorms will develop in the
330 to 430 PM time frame late this afternoon across portions of
far southwest and west central Kansas. A supercell thunderstorm or
two will be possible, capable of 2-inch diameter or larger hail
and damaging wind gusts in excess of 60 mph. The tornado risk is
very minimal across the NWS Dodge City forecast area.

Technical Discussion...As of 2015 UTC, some incipient agitated
cumulus were developing between Garden City and Ulysses in the
area of greatest low level convergence, in vicinity of the
dryline-cold front intersection. Both the dryline and cold front
convergence lines were identifiable on KDDC 88D, with the cold
front moving south at around 25 mph. Initial storms which develop
very near the cold front farther south will become undercut almost
immediately. Farther north, the cold front was oriented more NNE-
SSW, such that developing which occurs near the front in this area
will likely have a better time ingesting near-surface unstable
air. This is the reason we favor Ness-Rush-Trego-Ellis Counties
across our forecast area for the greatest severe weather risk, and
if development can sustain itself a bit farther south, portions of
Hodgeman and Pawnee County as well. A sustained supercell updraft
will be possible, although the 0-6km AGL deep layer shear
magnitude of 25 to 30 knots is at the lower end of supercell
structure favorability. Nevertheless, large hail to 2-inches in
diameter will be possible with 1500-2000 J/kg Mixed Layer CAPE.
Severe convective threat will likely cease by or shortly after 00Z
across our forecast area as storms move east of Ellis, Rush,
and/or Pawnee Counties.

We will also watch for storms coming out of Colorado later in the
event as well, but these storms will be elevated with a very low
potential for severe events given how far north of the surface
cold front they will be.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 1212 PM CDT Sat May 8 2021

Severe weather event for this evening is looking more subdued and
the bigger impact will come from the post frontal winds as the
cold front moves through western Kansas late this afternoon and
this evening.

As of the time of this discussion a 700 mb trough is in the front
range of the Rockies and the surface/850 mb low is moving from
northwest Kansas into northcentral/southwest Kansas. The dryline
is taking shape as dewpoints have fallen into the 20s and 30s from
Syracuse to Elkhart. Farther east the dewpoints have been
generally staying in the mid to upper 50s. The dryline is
anticipated to be making it from Scott City to Dodge City to
Ashland by around 21Z. Short term models (HRRR/RAP/CAMs) have all
been indicating that the late afternoon setup for severe weather
looks most favorable roughly from areas north of Dodge City to
Hays on eastward. Skew T plots have all been suggesting that
convective temperatures have to get into the upper 80s to near 90
for the parcel of air to break the mixed layer cap with the
LCL/LFC levels in the 700-800 mb range. If any convection gets
going it will probably be mainly driven by the strong cold front
coming into this environment...with the main threat now being
large hail (and can't rule out some 2+ inch hail especially if the
storms stay isolated super cells) with the tornado threat almost
0.

The post frontal winds will be the main story this evening. As the
cold front quickly moves south 850 winds will pick up to 55-60 kts
between 00-03Z for areas along and west of highway 183. We could
be close to or at high wind warning criteria this evening as
surface winds could easily be sustained at 25-35 mph with gusts
over 50 mph. There is also model suggestion of some post frontal
lift and a few storms this evening in the west which could lead to
an added gusty wind threat. I also added the potential for blowing
dust for areas along highway 83 and west during the evening given
these areas are still much drier than the rest of the CWA. Winds
should stay strong through the night and lows will be in the 40s.

Sunday should be much cooler with highs in the 60s as the winds
diminish during the day with an area of high pressure coming in
from Nebraska. This will also aid in setting up the cold air
advection which could give us some chilly temps to start next
week. By late afternoon another 700 mb short wave will come out of
eastern Colorado and we could begin to see some upslope
rainshowers develop just west of the Colorado border by the late
afternoon and early evening hours.

.LONG TERM...(Sunday night through Saturday)
Issued at 134 PM CDT Sat May 8 2021

Unseasonably cool temperatures will greet us to start the new work
week as on Monday models are suggesting around 0 (C) 850 mb temps
all day plus cloud cover, northeast winds, and periodic showers.
Even for the fact it is early May this will keep the temperatures
down during the day as it could be a struggle to get to 50 degrees
for highs. A shortwave trough coming out of eastern Colorado will
combine with the upslope winds to give us some rainshowers through
the day with the best lift being around the I-70 corridor. The
cooler air, east winds, and cloud cover will continue into Tuesday
so similar high temperatures around 50 degrees will be in the
forecast.

For the mid week the area of high pressure keeping the cooler air
in place should start to move eastward as a ridge builds int he
Rockies...this should lead to the start of a clearing pattern
after Wednesday as we should see a warming trend for Thursday and
Friday with the ridge starting to come into the central plains.
Severe weather threat looks almost nonexistent during the
workweek with the next hint of potential thunderstorm activity
around next Saturday as a trough and baroclinic zone will be
setting up in central Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1203 PM CDT Sat May 8 2021

Between 20-01Z a few isolated thunderstorms are expected to
develop in north central Kansas and VCTS could be possible around
HYS during this time. Any storm does have the capability of
producing large hail and gusty winds. The bigger weather maker
will be a strong cold front moving through western Kansas after
21Z. Winds will quickly switch to the north to northwest and
increase to 20-30 kts sustained with potential wind gusts of 40+
kts at times. This could be enough to have the potential of
blowing dust reducing the visibility for GCK and LBL from 00-03Z.
Behind the front cloud ceilings will fall as stratus clouds move
in and we could see MVFR flight conditions for GCK, HYS, and DDC
after 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  64  40  49 /  20   0  60  50
GCK  43  65  39  47 /  20   0  70  60
EHA  45  68  39  48 /  20  10  60  40
LBL  45  68  40  49 /  20   0  60  30
HYS  44  60  39  52 /  40   0  20  50
P28  49  66  43  53 /  10   0  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for KSZ074-075-
084>086.

&&

MESOSCALE...Umscheid
SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, May 8, 3:10 AM CDT, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
310 AM CDT Sat May 8 2021

KSZ030-031-043>046-061>066-074>081-084>090-091000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
310 AM CDT Sat May 8 2021 /210 AM MDT Sat May 8 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible this afternoon and early
tonight. Hail larger than two inches and wind gusts of 60 mph or
stronger will be the main hazards. A few tornadoes can not be
ruled out east northeast of Dodge City.

Low afternoon humidity and gusty winds will create near critical
fire weather conditions today near and west of a Sublette to
Liberal line.

North winds of 25 to 35 mph with gusts of 50 mph or even a little
stronger will be possible early tonight behind a cold front that
will be moving across southwest Kansas.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms on Sunday and then again
on Thursday and Friday. Severe weather is currently not expected
from these storms.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm portions of central...south
central...southwest and west central Kansas.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 8, 4:57 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
457 PM CDT Sat May 8 2021

KSZ064-082230-
Hodgeman KS-
457 PM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HODGEMAN COUNTY UNTIL 530
PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Jetmore, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jetmore.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Kansas.

LAT...LON 3805 9980 3794 10020 3813 10019 3826 9994
      3826 9990
TIME...MOT...LOC 2157Z 243DEG 25KT 3807 10008

TATRO
Special weather statement, May 8, 5:11 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
511 PM CDT Sat May 8 2021

KSZ030-045-046-082245-
Rush KS-Trego KS-Ness KS-
511 PM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO AND WEST CENTRAL RUSH COUNTIES UNTIL 545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bazine, moving northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bazine, McCracken and Alexander.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Kansas.

LAT...LON 3871 9960 3870 9960 3870 9959 3849 9940
      3841 9980 3852 9986 3874 9963
TIME...MOT...LOC 2211Z 243DEG 25KT 3851 9971

TATRO
Special weather statement, May 8, 5:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
537 PM CDT Sat May 8 2021

KSZ045-064-082300-
Hodgeman KS-Ness KS-
537 PM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS AND
NORTHEASTERN HODGEMAN COUNTIES UNTIL 600 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Jetmore, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Gray, Jetmore and Hanston.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern and west central Kansas.

LAT...LON 3805 9993 3823 10004 3843 9976 3814 9959
TIME...MOT...LOC 2237Z 242DEG 25KT 3819 9991

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:40 AM CDTRed Flag WarningDDCGrant, Morton, Seward, Stanton, Stevens14 hr
May 8, 4:56 PM CDTHigh Wind WarningDDCClark, Finney, Ford, Grant, Gray, Hamilton and 12 more9 hr
May 8, 4:57 PM CDTSpecial Weather StatementDDCHodgeman33 min
May 8, 5:00 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness45 min
May 8, 5:11 PM CDTSpecial Weather StatementDDCNess34 min
May 8, 5:29 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush46 min
May 8, 6:06 PM CDTSevere Thunderstorm WarningDDCEllis, Rush39 min
May 8, 6:14 PM CDTSpecial Weather StatementDDCEllis46 min
May 8, 6:22 PM CDTSevere Thunderstorm WarningDDCEllis37 min
May 8, 6:41 PM CDTSevere Thunderstorm WarningDDCEllis21 min
May 8, 6:49 PM CDTSevere Thunderstorm WarningDDCEllis, Rush41 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.